Show simple item record

dc.contributor.authorBest, Karimah
dc.contributor.authorTran, Dena H
dc.contributor.authorBulte, Camille
dc.contributor.authorVerceles, Avelino C
dc.contributor.authorMichael, Miriam B
dc.date.accessioned2021-10-21T14:13:25Z
dc.date.available2021-10-21T14:13:25Z
dc.date.issued2021-10-11
dc.identifier.urihttp://hdl.handle.net/10713/16901
dc.description.abstractAntipsychotic medications are used in the management of schizophrenia. Antipsychotic medications treat both positive and negative symptoms via the dopamine D2 receptor and serotonin 5-HT2A blockade pathway. Side effects include hyperprolactinemia, prolonged QTc, and neuroleptic malignant syndrome. However, antipsychotic medication-induced hyperthermia potentiating a cerebrovascular accident (CVA) is a rare side effect that is less well known. A 47-year-old male presented to the emergency department (ED) via emergency medical services for altered mental status. He was given naloxone without improvement in mental status. His glucose was 110 mg/dL. Upon presentation to the ED, he was hyperthermic (106.7 degrees Fahrenheit) and tachycardic (heart rate of 160's beats/minute). Home medications included risperidone and fluphenazine. After the resolution of his hyperthermia, he had a right-sided facial droop concerning a cerebrovascular accident. Magnetic resonance imaging (MRI) of the brain confirmed an early/acute subacute right cerebellar infarction. The patient received optimal treatment; his mental status returned to baseline, and he was discharged home without antipsychotic medications. Patients who are prescribed antipsychotics should be aware of the potentially fatal adverse events that can occur from these medications. Thermoregulation may be impaired in these patients, resulting in significant hyperthermia, in which case antipsychotic medications should be discontinued.en_US
dc.description.urihttps://doi.org/10.7759/cureus.18651en_US
dc.language.isoenen_US
dc.publisherCureus, Inc.en_US
dc.relation.ispartofCureusen_US
dc.subjectantipsychoticen_US
dc.subjectcerebrovascular accidenten_US
dc.subjectheat strokeen_US
dc.subjecthyperthermiaen_US
dc.subjectschizophrenia and other psychotic disordersen_US
dc.titleAntipsychotic Medication-Induced Hyperthermia Leading to Cerebrovascular Accident: A Case Reporten_US
dc.typeArticleen_US
dc.identifier.doi10.7759/cureus.18651
dc.identifier.pmid34659926


This item appears in the following Collection(s)

Show simple item record